Adult/Geriatric Depression
Hispanic Male With MDD

Hispanic male

 

Decision Point One


Begin Phenelzine 15 mg orally TID

RESULTS OF DECISION POINT ONE

Decision Point Two
Select what the PMHNP should do next:


Restart Phenelzine and counsel client on dietary choices and importance of hydration

RESULTS OF DECISION POINT TWO

  • Client reports that although he had no more episodes of passing out, he has been dizzy when he gets up at night to use the bathroom
  • Client also reports that at various times throughout the day when he goes from a sitting to a standing position, he feels light-headed
Decision Point Three
Select what the PMHNP should do next:


Discontinue Phenelzine and start an SSRI
Guidance to Student
The best choice at this point would be to discontinue Phenelzine and begin SSRI therapy. While MAOIs can be powerful drugs used to treat depression, they are generally considered last-line therapy due to unfavorable side effect profiles as well as drug/food interactions. Client’s on MAOIs must be on the MAOI diet and avoid certain aged foods which contain Tyramine. Adding Midodrine would not be appropriate as the PMHNP should never add a medication to treat the side effects of a medication unless there are no other alternatives. In this case, changing from an MAOI to another drug class would be reasonable and appropriate. Reduction of the Phenelizine dose could be appropriate, but decreased dosage would result in decreased likelihood of efficacy.
Reduce dose of phenelzine to 7.5 mg orally BID
Guidance to Student
The best choice at this point would be to discontinue Phenelzine and begin SSRI therapy. While MAOIs can be powerful drugs used to treat depression, they are generally considered last-line therapy due to unfavorable side effect profiles as well as drug/food interactions. Client’s on MAOIs must be on the MAOI diet and avoid certain aged foods which contain Tyramine. Adding Midodrine would not be appropriate as the PMHNP should never add a medication to treat the side effects of a medication unless there are no other alternatives. In this case, changing from an MAOI to another drug class would be reasonable and appropriate. Reduction of the Phenelizine dose could be appropriate, but decreased dosage would result in decreased likelihood of efficacy.
Start Midodrine 10 mg TID during the daytime only
Guidance to Student
The best choice at this point would be to discontinue Phenelzine and begin SSRI therapy. While MAOIs can be powerful drugs used to treat depression, they are generally considered last-line therapy due to unfavorable side effect profiles as well as drug/food interactions. Client’s on MAOIs must be on the MAOI diet and avoid certain aged foods which contain Tyramine. Adding Midodrine would not be appropriate as the PMHNP should never add a medication to treat the side effects of a medication unless there are no other alternatives. In this case, changing from an MAOI to another drug class would be reasonable and appropriate. Reduction of the Phenelizine dose could be appropriate, but decreased dosage would result in decreased likelihood of efficacy.
Phenelzine is not reinitiated. Instead, we began therapy with Lexapro 20 mg orally daily after an appropriate “wash out” period (5 half-lives).

RESULTS OF DECISION POINT TWO

  • Client returns to clinic in four weeks
  • Client had no more syncopal episodes or episodes of orthostatic hypotension
  • Client reports a decrease in depressive symptoms by approximately 25 percent on the MADR scale
Decision Point Three
Select what the PMHNP should do next:


Continue current dose
Guidance to Student
At this point, the PMHPM is seeing evidence of response to therapy without negative side effects. The PMHNP could hold at the current dose for another 4 weeks to see if any more gains in efficacy are achieved. The PMHNP should discuss these options with the client so that the client is aware of risks/benefits of maintaining current dose of medication vs. increasing dose. If the decision to increase is made, the increase should be to 25 mg orally daily. Increasing to 30 mg orally daily (a 50% increase from 20 mg) increases the risk of side effects. NOTE: The initiation of an SSRI or SNRI should not begin until an adequate “wash out” period of MAOI- this is generally defined as the time it takes for 5 half-lives of the drug to be metabolized.
Increase Lexapro to 30 mg orally daily
Guidance to Student
At this point, the PMHPM is seeing evidence of response to therapy without negative side effects. The PMHNP could hold at the current dose for another 4 weeks to see if any more gains in efficacy are achieved. The PMHNP should discuss these options with the client so that the client is aware of risks/benefits of maintaining current dose of medication vs. increasing dose. If the decision to increase is made, the increase should be to 25 mg orally daily. Increasing to 30 mg orally daily (a 50% increase from 20 mg) increases the risk of side effects. NOTE: The initiation of an SSRI or SNRI should not begin until an adequate “wash out” period of MAOI- this is generally defined as the time it takes for 5 half-lives of the drug to be metabolized.
Increase Lexapro to 25 mg orally daily
Guidance to Student
At this point, the PMHPM is seeing evidence of response to therapy without negative side effects. The PMHNP could hold at the current dose for another 4 weeks to see if any more gains in efficacy are achieved. The PMHNP should discuss these options with the client so that the client is aware of risks/benefits of maintaining current dose of medication vs. increasing dose. If the decision to increase is made, the increase should be to 25 mg orally daily. Increasing to 30 mg orally daily (a 50% increase from 20 mg) increases the risk of side effects. NOTE: The initiation of an SSRI or SNRI should not begin until an adequate “wash out” period of MAOI- this is generally defined as the time it takes for 5 half-lives of the drug to be metabolized.
Re-start Phenelzine 7.5 mg orally TID

RESULTS OF DECISION POINT TWO

  • Client returns to clinic in four weeks
  • Client reported that he still has a little dizziness
  • Client also reports that that his depression has improved greatly (a 35% decrease in MADR scale from 51 to 33)
Decision Point Three
Select what the PMHNP should do next:


Continue current drug dose and counsel client on dietary modifications and orthostatic hypotension safety
Guidance to Student
The initiation of an SSRI or SNRI should not begin until an adequate “wash out” period of MAOI- this is generally defined as the time it takes for 5 half-lives of the drug to be metabolized. Co-administration of SSRI, SNRI, or TCA with MAOI is contraindicated as it can cause serotonin syndrome and can actually be fatal. The PMHNP can continue the current dose and counsel client as to dietary modifications as well as orthostatic hypotension safety, however, it should be remembered that he works in a warehouse and may be at risk for falls/injury due to orthostatic hypotension. A “watch and wait” approach may be appropriate if the client has failed all other antidepressants. Increasing the dose back to 15 mg orally TID is not indicated as his orthostatic hypotension will likely worsen.
Augment with Lexapro 10 mg orally daily
Guidance to Student
The initiation of an SSRI or SNRI should not begin until an adequate “wash out” period of MAOI- this is generally defined as the time it takes for 5 half-lives of the drug to be metabolized. Co-administration of SSRI, SNRI, or TCA with MAOI is contraindicated as it can cause serotonin syndrome and can actually be fatal. The PMHNP can continue the current dose and counsel client as to dietary modifications as well as orthostatic hypotension safety, however, it should be remembered that he works in a warehouse and may be at risk for falls/injury due to orthostatic hypotension. A “watch and wait” approach may be appropriate if the client has failed all other antidepressants. Increasing the dose back to 15 mg orally TID is not indicated as his orthostatic hypotension will likely worsen.
Increase dose of Phenelzine back to 15 mg orally TID now that the client is tolerating lower dose
Guidance to Student
The initiation of an SSRI or SNRI should not begin until an adequate “wash out” period of MAOI- this is generally defined as the time it takes for 5 half-lives of the drug to be metabolized. Co-administration of SSRI, SNRI, or TCA with MAOI is contraindicated as it can cause serotonin syndrome and can actually be fatal. The PMHNP can continue the current dose and counsel client as to dietary modifications as well as orthostatic hypotension safety, however, it should be remembered that he works in a warehouse and may be at risk for falls/injury due to orthostatic hypotension. A “watch and wait” approach may be appropriate if the client has failed all other antidepressants. Increasing the dose back to 15 mg orally TID is not indicated as his orthostatic hypotension will likely worsen.